Hail, Greeley
- When
- August 19, 4:02 PM CST
- Where
- Greeley County, 1.48 mi NNE of Spalding
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.700, -98.360
The combination of a surface cold front and an upper level disturbance progressing through the region brought late afternoon and evening thunderstorms to portions of South Central Nebraska. Along with a few reports of penny to nickel size hail across the area, quarter size hail fell near Spalding in Greeley County and in Hubbell in Thayer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The combination of a surface cold front and an upper level disturbance progressing through the region brought late afternoon and evening thunderstorms to portions of South Central Nebraska. Along with a few reports of penny to nickel size hail across the area, quarter size hail fell near Spalding in Greeley County and in Hubbell in Thayer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 2:28 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT WED AUG 19 2009 .SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS TONIGHT AND TEMPERATURES. ANOTHER BAND OF SHOWERS IS MOVING OUT OF THE FORECAST AREA THIS AFTERNOON...BUT EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES TO THE EAST. CURRENTLY THE FRONT IS IN THE WESTERN PART OF THE FORECAST AREA AND SO FAR THERE HAS NOT BEEN ANY DEVELOPMENT ALONG THE FRONT. WATER VAPOR INDICATES THAT THE MAIN UPPER LEVEL WAVE IS MAINLY THROUGH THE FORECAST AREA BUT THERE MAY BE A SHORT WAVE THAT IS STILL MOVING INTO THE AREA LATE THIS AFTERNOON INTO THE EVENING. MODELS HAVE A WEAK SHORT WAVE THAT MOVES INTO THE AREA LATE THIS AFTERNOON AND AS THE FRONT MOVES THROUGH EXPECT THAT THE COMBINATION WILL GET A FEW THUNDERSTORMS GOING. BASED ON THE LOCATION OF THE FRONT AT THE TIME...THE BEST CHANCE WILL BE IN THE SOUTHEAST PART OF THE FORECAST AREA NEAREST TO THE FRONT. ONCE THE FRONT MOVES OUT OF THE AREA THE CHANCES FOR PRECIPITATION DECREASE. THERE IS LITTLE CAPE LEFT LATE TONIGHT. MODELS INDICATE THAT THERE WOULD BE SOME LIGHT PRECIPITATION LATE TONIGHT...SO HAVE LEFT IN SOME SLIGHT CHANCES...BUT DO NOT EXPECT THAT THERE WILL BE MUCH LEFT AFTER MIDNIGHT AND ANYTHING THAT DOES SHOULD BE SHOWERS. EXPECT THAT THURSDAY MORNING WILL BE DRY BUT THERE COULD BE A FEW INSTABILITY SHOWERS WITH COLD AIR ALOFT DURING THE AFTERNOON. THE UPPER WAVE CONTINUES TO SEND A FEW WAVES THROUGH THE NORTHEAST PART OF THE FORECAST AREA THURSDAY AFTERNOON AND THIS SHOULD BE ENOUGH WITH THE COLD AIR ALOFT TO CAUSE A FEW ISOLATED SHOWERS. BY FRIDAY EVENING A SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE REGION AND SHOULD BRING AN END TO PRECIPITATION AS WELL AS DECREASING CLOUDS. .LONG TERM...FRIDAY THROUGH WEDNESDAY. BIGGEST FORECAST CHALLENGE WILL BE TEMPERATURES AND RAIN CHANCES BY TUESDAY. THE UPPER LEVEL FEATURES AT THE BEGINNING OF THE EXTENDED ARE AGREED UPON BY THE MODEL WORLD IN GENERAL. BY 12Z FRIDAY...THE AXIS OF THE UPPER TROUGH SHOULD BE IN THE MISSISSIPPI VALLEY WITH A WELL-DEFINED RIDGE OVER THE WESTERN UNITED STATES THAT IS BUILDING AND MOVING EAST. BY THE WEEKEND AND BEYOND...MODELS DIVERGE SOMEWHAT AND I WENT CLOSER TO ENSEMBLE SOLUTIONS AS THE RIDGE TRANSLATES EAST OVER THE ROCKY MOUNTAINS AT THE SURFACE...HIGH PRESSURE WILL BE IN CONTROL AND THERE IS GOOD AGREEMENT AMONG MODELS. BY THE WEEKEND...WE WILL WIND UP ON THE BACK SIDE OF THE SURFACE HIGH WITH A WARMING TREND TAKING PLACE. DRY WEATHER IS FORECAST FOR FRIDAY THROUGH MONDAY NIGHT AS A DIRECT RESULT OF THE STRONG HIGH PRESSURE INFLUENCE MENTIONED EARLIER. BY TUESDAY...MODEL SOLUTIONS BRING A COLD FRONT IN FROM THE NORTHWEST. MODEL TRENDS HAVE BEEN SLOWER WITH THIS FRONT. THE ECMWF BRINGS THIS FRONT THROUGH TUESDAY NIGHT...WHILE THE GFS IS EVEN LATER ON WEDNESDAY NIGHT. WITH THE INTRODUCTION OF THE FRONT INTO THE REGION BY QUITE A FEW MODELS...DECIDED TO PLACE A SLIGHT CHANCE OF PRECIPITATION IN FOR THE TUESDAY NIGHT/WEDNESDAY TIME FRAME. FOR TEMPERATURES...A GENERAL WARMING TREND IS IN STORE HEADING FROM FRIDAY INTO THE WEEKEND...WITH TEMPERATURES SEASONABLY WARM INTO THE BEGINNING OF NEXT WEEK AS THE UPPER RIDGE BUILDS CLOSER. I USED BOIVERIFY TO HELP PREDICT TEMPERATURES FOR THE EXTENDED. I AM INCLINED TO KEEP TUESDAY ON THE WARM SIDE OF GUIDANCE VALUES AS IT LOOKS LIKE THE TREND IS FOR A SLOWER COLD FRONT. AVIATION...18Z TAF. A COLD FRONT WILL MOVE THROUGH THE KGRI TERMINAL AREA LATE THIS AFTERNOON. THERE IS A CHANCE FOR SOME SHOWERS ALONG THE FRONT BUT EXPECT THAT MOST OF THE PRECIPITATION WILL GET STARTED TO THE EAST. CLOUDS WILL LINGER BEHIND THE FRONT TONIGHT BUT SHOULD REMAIN VFR THROUGH THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT WED AUG 19 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 340 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AND THIS EVENING ALONG AN ADVANCING COLD FRONT. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND OVERNIGHT. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM FULLERTON NEBRASKA TO BELOIT KANSAS...LATE THIS AFTERNOON INTO THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS...DAMAGING WINDS OF 60 MPH AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ALONG AND EAST OF A LINE FROM FULLERTON NEBRASKA TO BELOIT KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194032, 194033, 194034, 194035, 194036.